Alert archive / Wyoming / Red Flag Warnings in 2020
Red Flag Warning 27, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Aug 21, 2020, 3:40 PM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2020, 3:40 PM MDT (21:40 UTC)
- Expired
- Aug 21, 2020, 8:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Cheyenne, WY
The text
As transmitted.
800 WWUS85 KCYS 212140 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 340 PM MDT Fri Aug 21 2020 ...GUSTY WINDS AND LOW HUMIDITY THROUGH SUNSET TODAY... WYZ303>308-220200- /O.NEW.KCYS.FW.W.0027.200821T2140Z-200822T0200Z/ Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains- Southwest Carbon County-Sierra Madre Range/Medicine Bow NF- Upper North Platte River Basin-Snowy Range/Medicine Bow NF- Laramie Valley/Shirley Basin- 340 PM MDT Fri Aug 21 2020 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303, 304, 305, 306, 307, AND 308... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect until 8 PM MDT this evening. * AFFECTED AREA...Fire weather zone 303 through 308. * WIND...West to southwest winds 15 to 25 mph sustained with gusts to 35 mph. * HUMIDITY...10 to 12 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
751 WWUS85 KCYS 220145 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 745 PM MDT Fri Aug 21 2020 ...RED FLAG WARNINGS FOR FWZ 303 THROUGH 308 EXPIRES AT 8 PM... WYZ303>308-220245- /O.EXP.KCYS.FW.W.0027.000000T0000Z-200822T0200Z/ Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains- Southwest Carbon County-Sierra Madre Range/Medicine Bow NF- Upper North Platte River Basin-Snowy Range/Medicine Bow NF- Laramie Valley/Shirley Basin- 745 PM MDT Fri Aug 21 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303 THROUGH 308... Winds are easing and humidity is slowly starting to rise early this evening. Critical fire weather conditions are no longer expected overnight. Red Flag Warnings will be allowed to expire on time at 8 PM this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 21, 2:28 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 21, 2:28 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 228 PM MDT Fri Aug 21 2020 .SHORT TERM...(This evening through Sunday) Issued at 225 PM MDT Fri Aug 21 2020 GOES-16 GeoColor RGB highlights the large area across the western CONUS engulfed by wildfire smoke from Califonia advecting along the north side of the upper level ridge. Plenty of smoke still looks to be ejecting from their source regions so far this afternoon and staying south of a stationary boundary analyzed from eastern MT through central ID. So far, numerous ASOS sites across the CWA have reported marginal reductions in visibility due to the smoke. Most notably, Laramie and Rawlins are currently sitting at 5 SM. Height increases continue across the region today and Saturday as warmer temperatures and drier weather settles in. An outside chance for showers are possible across the Nebraska Panhandle and extreme southeastern Wyoming associated with increased convergence from a lee side trough. Best chance for any precipitation or thunder will be between 3-6 PM MDT today and any storms that do develop will be short-lived with limited instability and weak shear. With little to no precipitation expected, the main impact heading into the weekend will be widespread smoke across the region. Recent HRRR Smoke forecasts indicate that higher near-surface smoke concentrations will continue to spread southeastward across the CWA through Saturday morning. With the continued west-southwesterly mid-level flow the next few days, expect smoke/haze to continue to fill the skies through the weekend. Went on the cooler side of models for Saturday and Sunday afternoon due to the potential hazy skies, but forecast temperatures remain well above normal in the mid-90s across the NE Panhandle and Wyoming High Plains. .LONG TERM...(Sunday Night - Thursday) Issued at 322 AM MDT Fri Aug 21 2020 No changes to the previous long term/extended forecast with all models still showing a transition from hot and dry to a more unsettled and rainy pattern by mid to late next week. The stubborn upper level high will remain near the Wyoming/Colorado/Utah border through Monday afternoon. The additional midlevel subsidence associated with the upper level high will result in little or no thunderstorm coverage through Monday afternoon. However, can't rule out a few thunder showers near/in the mountains due to upslope convergence along the Laramie Range. Kept low POP, but did mention of thunder along and west of I-25. Hot temperatures will continue Sunday and Monday with highs around 90 (west), and mid to upper 90s to around 100 degrees further east. Record highs are likely across portions of the area both days. Subtropical moisture and an increase in thunderstorm activity is still expected beginning Tuesday and continuing through middle of next week. Models show Pacific energy finally coming onshore late Monday and Tuesday, which will flatten the upper level ridge axis and nudge the stubborn strong high further south into the southern Colorado/New Mexico/western Texas area. This will allow low to midlevel moisture advection around the western fringe of the upper level high. Kept the trend of increasing chances of thunderstorms (30 to 50 percent) each day through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1129 AM MDT Fri Aug 21 2020 VFR flight conditions anticipated for terminals through 0Z. Smoke and Haze will persist over the region, but the visibility is not expected to go below 5 for 6 miles at any terminal this afternoon. Wind gusts up to 20 knots for the WY terminals are possible through 0Z, and approximately 10 knots or less for the western NE Panhandle terminals through 0Z. VCTS is possible for SNY and AIA this afternoon, but chances are very low given the high cloud bases and lack of moisture/stability for the atmosphere. && .FIRE WEATHER... Issued at 225 PM MDT Fri Aug 21 2020 Elevated fire weather conditions currently ongoing across Carbon and Albany Counties with humidities and wind gusts hovering just below critical levels. Warm and dry conditions continue into the weekend. Relative humidities will drop down near critical levels, especially west of the Laramie Range. However, as the upper level ridge continues to build overhead winds will remain relatively light with gusts only around 15 MPH Saturday and Sunday afternoon. Additionally, smoke from wildfires across Colorado and California will continue to advect across the region the next several days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MB LONG TERM...TJT AVIATION...BW FIRE WEATHER...MB
Hazardous weather outlook, Aug 21, 2:54 PM MDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 254 PM MDT Fri Aug 21 2020 WYZ101>119-222100- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 254 PM MDT Fri Aug 21 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Smoky conditions through the day. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Smoky conditions expected this weekend. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-222100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 254 PM MDT Fri Aug 21 2020 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated showers and possibly a thunderstorm before 6 PM this evening. Smoky conditions through the day. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Smoky conditions expected this weekend. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 21, 2:47 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Cheyenne WY 247 PM MDT Fri Aug 21 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>119-231200- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Sidney, Brownson, Harrison, Agate, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Garrett, Seminoe Dam, Medicine Bow, Shirley Basin, Bordeaux, Wheatland, Guernsey, Torrington, Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment, Centennial, Albany, Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 247 PM MDT Fri Aug 21 2020 ...INCREASING SMOKE ACROSS THE REGION... Smoke from California and Colorado wildfires has spread across much of southeast Wyoming and the western Nebraska Panhandle today as seen from satellite imagery. Smoky conditions are expected to continue through the weekend as upper level winds continue to transport smoke into the region. Smoky conditions will be possible at times over the next several days. MB
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:08 PM MDT | Special Weather Statement | CYS | Laramie | 52 min |
Nearby
Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.